Winter Storm, Crawford
- When
- March 1, 3:00 AM EST to March 3, 6:00 AM EST
- Where
- Crawford forecast zone
- Property damage
- $200,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.685, -80.106 (the zone’s center; the record gives no point)
Light snow associated with a low pressure spread across northwest Pennsylvania during the early morning hours of March 1. The cold front associated with the low pressure system passed through the region during the afternoon, and light snow continued to fall during the evening hours.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CLE wrote it up.
Light snow associated with a low pressure spread across northwest Pennsylvania during the early morning hours of March 1. The cold front associated with the low pressure system passed through the region during the afternoon, and light snow continued to fall during the evening hours. However, gusty west to northwest winds around 30 mph behind the cold front developed reducing visibilities throughout the area. The west to northwest winds continued overnight, and lake effect snow bands began developing and quickly intensified during the early morning hours of March 2. The lake effect snow continued through much of the day, and did not taper off until the morning hours of March 3. Snowfall accumulations for the event ranged from eight to twelve inches along the Erie Lakeshore to around twenty inches inland. A peak total of 21.5 inches was reported in Amity Township with 10.6 inches officially falling at Erie International Airport. Numerous accidents were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Mar 1, 12:45 AM EST, 2 hours 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CLEVELAND OHIO 1245 AM EST TUE MAR 1 2005 AVIATION (06Z-06Z)... SNOW ROTATING NE AND HAS ENDED ACROSS SOUTHWESTERN TAF SITES AND WL TAPER OFF ACROSS NE TAF SITES OVERNIGHT ALTHOUGH SNOW MAY NOT TOTALLY PIVOT NORTH OF ERIE. SNOW SHOWERS UNDER UPPER LOW WILL FILL BACK IN ACROSS ENTIRE FCST AREA BY TUE MORN AND WL KEEP SNOW PREVAILING OR TEMPO IN ALL TAF SITES MUCH OF THE DAY TUE. WNW WIND WL PICK UP BUT SNOW IS WET AND NOT DEEP ENOUGH TO CAUSE SIGNIFICANT BLOWING ALTHOUGH EVENTUALLY THERE WILL BE OCCASIONAL BLOWING SNOW. SNOW WILL TAPER OFF TO SCT SNOW SHOWERS BY TONIGHT BUT WL LIKELY CONT ESP ACROSS NE OH AND NW PA. && .SHORT TERM (TODAY THRU WED NIGHT)... UPDATE... LOW PRES OVER NW OH CONTINUES TO MOV E-NE. INITIAL MAIN BAND OF SNOW ASSOCIATED WITH 290K ISENTROPIC LIFT AND 850MB FRONTOGENESIS NOW GENERALLY NW OF THE AREA. THIS BAND PRODUCED 1/2-3/4SM SNOW...BUT VSBYS HAVE NOW RISEN TO GENERALLY ABV 1SM AT MOST SITES. AS OF 00Z...IT WAS STILL RAINING AT TOL AND NR THE IMMEDIATE LAKESHORE...BUT EXPECT ANY REMAINING RAIN TO BECOME SNOW WITHIN THE NEXT HR OR SO. WATER VAPOR SHOWS DRYING MOVING INTO SWRN OH AND SLOWLY ADVECTING NE. THE 21Z RUC SUGGESTS THAT THIS DRYING WILL MOVE INTO THE SWRN PART OF THE FORECAST AREA AFTER 06Z AS THE LOW MOVES EWD. THE RUC AND 18Z NAM/ETA CLEARLY SHOW PCPN DRAMATICALLY DIMINISHING AT FDY AND TOL (AND EVEN MFD) AFTER 06Z AS THIS DRY AIR BEGINS TO MOVE IN. BEFORE THIS DRYING WILL BE ALLOWED TO OCCUR...THERE WILL BE ANOTHER BAND OF HEAVIER SNOW ASSOCIATED WITH THE ISENTROPIC LIFT AND F-GEN CURRENTLY OVER SW OH. QPF FROM THE NAM/ETA AND RUC SUGGEST THAT PERHAPS SNOW ACCUMULATIONS IN THE UPDATE CAN BE DECREASED. QPF BTWN 03Z AND 12Z GENERALLY LESS THAN .15 SW AND .2 TO .3 EAST. WITH THE WEST/SW SEEING THE DRY AIR FIRST...THINK THAT 1-3 INCHES WILL SUFFICE FOR THAT AREA. FOR THE REMAINDER OF THE AREA...WL GO WITH AN ADDITIONAL 2-4 INCHES AS THERE WILL LIKELY BE ANOTHER BURST OF HEAVIER SNOW WITH THE NEXT WAVE MOVING THRU COMBINED WITH BETTER MOISTURE. AN INTERESTING DEVELOPMENT PERHAPS IN ERIE. WITH THE S-SE FLOW...THE NAM/ETA CLEARLY SHOWS DECREASE IN QPF DUE TO DOWNSLOPE FLOW OFF THE RIDGELINE. WITH THE OBSERVATIONS AT ERI SHOWING VSBYS GENERALLY 1-3SM WHILE AT THE SAME TIME GKJ WAS LESS THAN 1SM...THIS MAY BE REASONABLE. WITH THIS IN MIND...WL BREAK OUT THE LAKESHORE GROUPS (ASHTABULA AND ERIE PA LAKESHORE) AND GO ONLY 2-3 INCHES THERE. BETTER SNOW THERE MAY BE TMRW WHEN FLOW BECOMES WLY. WL KEEP ALL ADVYS GOING FOR NOW. WITH ADDITIONAL WRAP AROUND MOISTURE IN THE COMMA HEAD MOVING INTO THE AREA ON TUESDAY...THE MID SHIFT MAY NEED TO LOOK AT KEEPING SOME OF THE ADVYS GOING FOR TUESDAY AS WELL. THE ETA/NAM SHOWS SIGNIFICANT LAKE ENHANCEMENT TUE AFTN/NIGHT IN THE SNOWBELTS. THE LAKE IS MOSTLY ICE COVERED SO LATENT HEAT OFF THE LAKE WILL BE REDUCED. HOWEVER...WITH THE UPSLOPE FLOW COMBINED WITH THE FACT THAT THIS IS MORE OF A LAKE ENHANCED CASE...THERE COULD BE ADDITIONAL SNOW ACCUMULATIONS FOR AREAS DOWNWIND OF LAKE ERIE THRU WED MORNING. MID SHIFT WILL ALSO NEED TO LOOK AT THIS. UPDATED ZFP OUT BY 930 PM. PREV DISCUSSION BELOW... MODELS IN GENERAL AGREEMENT...QPF AMOUNTS LOW AND PRECIPTABLE WATER .4 OR LESS TONIGHT. ONLY CONCERN IS GETTING SOME DYNAMICS TO GIVE A BURST OF HEAVIER SNOW TO THROW US INTO WARNING CRITERIA. USING BUFKIT IT SHOWS JUST A FEW HOURS OF STRONG OMEGA...THE 700 MB LOW TRACKG THRU THE AREA IS SCARRY. HOWEVER...QPF FORECASTS ALL INDICATE MORE ADVISORY CRITERIA. SOME SNOW WILL LINGER TOMORROW...HOWEVER...THE WORST SHOULD BE TONIGHT. IN THE WRAP AROUND SOME SNOW WILL CONTINUE INTO TUESDAY NIGHT AND WEDNESDAY BEFORE THE MOISTURE PULLS. OUT THE 850 MB TEMPERATURES DROP...HOWEVER WITH THE LAKE ICE COVERED LAKE ENHANCED MAY OCCUR BUT SNOWFALL AMOUNTS SHOULD NOT BE OUT OF CONTROL WED AND WED NGT. MODELS IN GENERAL AGREEMENT NAM/GFS ETC. GUID TEMPS OK. && .LONG TERM (THU THRU MON)... ON AND OFF SNOW THROUGH THE PERIOD...GFS/GFSLR AND ECMWF IN GENERAL AGREEMENT. RDG DOES DVLP BRIEFLY FOR THU NGT AND AGAIN SAT NGT. GUID TEMPS GENERALLY GOOD. && .CLE WATCHES/WARNINGS/ADVISORIES... .OH...SNOW ADVISORY FOR TONIGHT. .PA...SNOW ADVISORY FOR TONIGHT. && SHORT TERM...MRD/KIELTYKA LONG TERM...KIELTYKA AVIATION...LOMBARDY/KOSARIK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CLEVELAND OH 452 AM EST MON FEB 28 2005 OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-010952- ASHLAND OH-ASHTABULA INLAND OH-ASHTABULA LAKESHORE OH-CRAWFORD PA- CRAWFORD OH-CUYAHOGA OH-ERIE OH-GEAUGA OH-HANCOCK OH-HOLMES OH- HURON OH-KNOX OH-LAKE OH-LORAIN OH-LUCAS OH-MAHONING OH-MARION OH- MEDINA OH-MORROW OH-NORTHERN ERIE PA-OTTAWA OH-PORTAGE OH- RICHLAND OH-SANDUSKY OH-SENECA OH-SOUTHERN ERIE PA-STARK OH- SUMMIT OH-TRUMBULL OH-WAYNE OH-WOOD OH-WYANDOT OH- INCLUDING THE CITIES OF...AKRON...ASHLAND...ASHTABULA... BOWLING GREEN...BUCYRUS...CANTON...CHARDON...CLEVELAND...ELYRIA... ERIE...FINDLAY...FOSTORIA...FREMONT...JEFFERSON...LORAIN... MANSFIELD...MARION...MEADVILLE...MEDINA...MILLERSBURG... MOUNT GILEAD...MOUNT VERNON...NORWALK...PAINESVILLE...PORT CLINTON... RAVENNA...SANDUSKY...TIFFIN...TOLEDO...UPPER SANDUSKY...WARREN... WOOSTER AND YOUNGSTOWN 452 AM EST MON FEB 28 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTION OF NORTHERN OHIO AND A PORTION OF NORTHWEST PENNSYLVANIA. .DAY ONE...TODAY A SNOW ADVISORY IS IN EFFECT FOR NORTHERN OHIO AND NORTHWEST PENNSYLVANIA FOR TONIGHT. A LOW PRESSURE SYSTEM WILL MOVE ACROSS NORTHERN OHIO TONIGHT AND MOVE INTO WESTERN PENNSYLVANIA TUESDAY. SNOW FALL AMOUNTS OF 3 TO 5 INCHES IS EXPECTED ACROSS THE ENTIRE FORECAST AREA TONIGHT. .DAYS TWO THROUGH SEVEN... AN ADDITIONAL 2 TO 4 INCHES OF SNOW IS POSSIBLE OVER NORTHEAST OHIO AND NORTHWEST PENNSYLVANIA ON TUESDAY. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
The national radar mosaic for the moment the first event began.
3 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2005Every state in 2005This day in weather historyWarnings in Pennsylvania, March 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5440426, 5440427, 5440428.